Background: Although mucositis, diarrhea, and constipation as well as
immunosuppression are well recognized side-effects of cancer treatment, the underlying
mechanisms including changes in the composition of gut microbiota and Clostridium difficile
infection have not yet been thoroughly reviewed.
Objective: We herein set out to review the literature regarding the relations between cancer
chemotherapy, radiation treatment, and Clostridium difficile-associated colitis.
Method: Review of the English language literature published from 2008 to 2015 on the association
between cancer chemotherapy, radiation treatment, and C. difficile-associated colitis.
Results: Certain chemotherapeutic combinations, mainly those containing paclitaxel, are
more likely to be followed by C. difficile infection (CDI), while some tumor types are more
likely to be complicated by CDI following chemotherapy. CDI following irradiation occurs
mostly in patients who were treated for cancer in the head and neck area. Risk factors found
were proton pump inhibitors, antibiotics, cytostatic agents, and tube feeding. The drug of
choice for an initial episode of mild-to-moderate CDI is metronidazole, whereas vancomycin
is reserved for an initial episode of severe CDI. Fidaxomycin is another option for
treatment of severe CDI, with fewer recurrences.
Conclusion: The influence of CDI on the treatment of oncological patients is not fully acknowledged.
Infection with C. difficile is more frequent in those patients treated by antibiotics
simultaneously with chemotherapy. Aggressive supportive care with intravenous hydration,
antibiotics, and close surgical monitoring for selective intervention can significantly
decrease the morbidity and life-threatening complications associated with this infection.